15 doctors weighed in:

Whats wrong if you have black poop?

15 doctors weighed in
Dr. Michio Abe
Internal Medicine
9 doctors agree

In brief: Black poop

Black poop can be due to bleeding in the upper GI tract, including esophagus, stomach and the first part of the small intestine.
Blood can look like tar after it has been exposed to the digestive juices as it passes through the intestines. Iron pills, pepto-bismol, and certain foods like blueberries and black licorice could make your stools black. It is in your best interest to go see a doctor.

In brief: Black poop

Black poop can be due to bleeding in the upper GI tract, including esophagus, stomach and the first part of the small intestine.
Blood can look like tar after it has been exposed to the digestive juices as it passes through the intestines. Iron pills, pepto-bismol, and certain foods like blueberries and black licorice could make your stools black. It is in your best interest to go see a doctor.
Dr. Michio Abe
Dr. Michio Abe
Thank
1 comment
Dr. Myron Lezak
Iron can also cause this. If the stool is sticky and tarry, consult a doctor immediately.
Dr. Myron Lezak
Palliative Care
8 doctors agree

In brief: Serious or not much

Black "poop" comes in many varieties.
Black tarry poop could be serious and related to blood in the stool and would need some immediate medical attention. If you are taking iron tablets or pepto bismol, (bismuth subsalicylate) black poop could related to this. If you are having abdominal pain or otherwise ill, consult a doctor now. If you are taking iron or pepto bismol, (bismuth subsalicylate) stop and observe your stool color.

In brief: Serious or not much

Black "poop" comes in many varieties.
Black tarry poop could be serious and related to blood in the stool and would need some immediate medical attention. If you are taking iron tablets or pepto bismol, (bismuth subsalicylate) black poop could related to this. If you are having abdominal pain or otherwise ill, consult a doctor now. If you are taking iron or pepto bismol, (bismuth subsalicylate) stop and observe your stool color.
Dr. Myron Lezak
Dr. Myron Lezak
Thank
Dr. Ralph Morgan Lewis
Family Medicine
6 doctors agree

In brief: Many causes

Melena (black, tarry stool) may be a sign of an upper GI bleed (ulcer, esophageal varices) or simply the result of food/supplement/med you've taken like black licorice, iron pills/liquid, pepto-bismol (bismuth).
If none of the latter causes, then see your doc soon for full evaluation & treatment.

In brief: Many causes

Melena (black, tarry stool) may be a sign of an upper GI bleed (ulcer, esophageal varices) or simply the result of food/supplement/med you've taken like black licorice, iron pills/liquid, pepto-bismol (bismuth).
If none of the latter causes, then see your doc soon for full evaluation & treatment.
Dr. Ralph Morgan Lewis
Dr. Ralph Morgan Lewis
Thank
Read more answers from doctors